Kentucky, 2024

Tornadoes and Damaging Winds in Kentucky, April 2, 2024

April 2, 2024 · NWS PAH · 7 events in 3 counties and zones

Early morning, the surface low was located just north of St. Louis, Missouri, lifting to the NNE as it rapidly deepened.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$821,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Early morning, the surface low was located just north of St. Louis, Missouri, lifting to the NNE as it rapidly deepened. For Western Kentucky, early morning effective bulk shear was 60 kts, with a very high 30 kts of 0-1 km shear, while SRHs near the Ohio River were around 200 m2/s2. MLCAPE was 1000-1500 J/kg, and mid-level lapse rates were 7 C/km. A 70-90 kt mid-level jet was west of the Quad State. A strong capping inversion suppressed storm activity in the evening, but the strong lift and upper level diffluence won out early morning. Two lines of storms developed after midnight in Southeast Missouri. The latter was a very potent thunderstorm line racing eastward early morning April 2nd with the southern end of the line of severe weather just over the Ohio River in Western Kentucky. Weaker thunderstorm activity occurred further south in the southern Jackson Purchase and most of the Pennyrile. This line continued throughout the day all the way to West Virginia, being designated a derecho. For Western Kentucky, 4 tornadoes occurred, 1 in far Western McCracken County (EF-1), and 3 in Union County (1 EF-2, 2 EF-1), with 1 injury due to a tree falling on a manufactured home from the Sullivan tornado in Union County. According to county EMA, in Union County, 22 homes were damaged, with 8 destroyed and 3 suffering major damage. A few instances of straight-line wind damage also occurred in counties bordering the Ohio River (Ballard, McCracken, and Union).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Apr 2, 2:46 AM CST, 1 hour 9 minutes earlier. Its key messages:

  • Severe storms continue this morning, mainly from northern portions of SEMO through S Illinois to SW Indiana, with damaging winds, hail and a few spin-up tornadoes possible.
  • Additional storm development remains possible from mid morning through early afternoon, mainly east of the Mississippi River, as the cold front passes. Wind gusts of 30-40 mph are possible Tuesday and Wednesday even outside of thunderstorm activity.
  • Temperatures will be about 10 degrees below normal by the middle of the week in the 50s/30s. Frost and possibly freeze headlines are possible, with the best chance Friday night.
Area forecast discussion, Apr 2, 2:46 AM CST, 1 hour 9 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
346 AM CDT Tue Apr 2 2024

.KEY MESSAGES...

- Severe storms continue this morning, mainly from northern
  portions of SEMO through S Illinois to SW Indiana, with
  damaging winds, hail and a few spin-up tornadoes possible.

- Additional storm development remains possible from mid morning
  through early afternoon, mainly east of the Mississippi River,
  as the cold front passes. Wind gusts of 30-40 mph are possible
  Tuesday and Wednesday even outside of thunderstorm activity.

- Temperatures will be about 10 degrees below normal by the
  middle of the week in the 50s/30s. Frost and possibly freeze
  headlines are possible, with the best chance Friday night.

&&

.DISCUSSION...
Issued at 342 AM CDT Tue Apr 2 2024

A surface low near or just north of St. Louis MO this morning is
expected to lift north-northeastward this morning as it reaches
southern Lake Michigan this afternoon. The low is expected to
rapidly deepen as a deep upper-level low drops south from the
northern Plains. As the low intensifies, a cold front will pass
through the CWA from west to east, reaching the Mississippi River by
or around 17Z. Hi-Res guidance suggest additional development will
be possible by early afternoon across portions of western KY,
southern IL into southwest IN. It does look like there may be enough
of a gap between this mornings convection and the afternoon frontal
passage to bring a second round of strong to severe storms.
Dewpoints ahead of the cold front are expected to remain in the mid
60s, which is plenty moist for severe weather. Around 1500 J/kg of
instability is forecast ahead of the front with wind shear values
around 40 to 50 kts! This combination, especially with any breaks in
the cloud cover, will lead to an increased risk for organized severe
weather from western KY to southern IL and points east. All modes of
severe weather are possible with shear vectors oriented orthogonal
to the cold front. 0-3 km shear vectors are also around 30-40 kts
with a good portion of that perpendicular to the line of storms
again leading to bowing along the line and spin-ups. Helicity is is
progged to be around 200-300 m2/s2, indicating a good possibility of
rotating updrafts/supercells! All this has led to SPC issuing an
enhanced risk of severe weather for western KY into southwest IN,
where the the aforementioned ingredients overlap. Very heavy
downpours will be possible with at least an isolated threat of flash
flooding.

Outside of thunderstorms, winds are expected to remain fairly gusty
out of the south this morning before shifting to the west then
northwest this afternoon and tonight. Gusts as high as 25 to 30 mph
will be possible today before possibly gusting as high as 40 mph on
Wednesday on cold air advection.

The broad upper-level low will be centered over Lake Michigan
Wednesday as vort lobes rotate through the CWA. The combination of
increased moisture, forcing and weak instability will result in
another round of showers and some thunderstorms by Wednesday
afternoon. This will be a much cooler system with high temperatures
only in the 40s and low 50s! Again, wind gusts throughout the day
could be as high as 40 mph, even outside of any thunderstorm
activity. The troughing pattern will remain in place across the area
through Thursday night, keeping much cooler temperatures in place
along with a few showers and increased cloud cover. It may be cold
enough that a few wet snow flakes may mix in over southwest IN late
Wednesday night into early Thursday morning. No real impacts
expected from that. If there is any clearing, there could be some
frost or possibly a freeze Thursday night and especially Friday
night.

Brief ridging will slide through the area Friday night into through
Saturday night bringing a break in the cloud cover and also in the
precipitation chances. Temperatures will only warm to the upper 50s
and low 60s.

Looking toward the Sunday/Monday time period the next low is
expected to shift across the central Plains as a frontal boundary
shifts through the CWA from west to east. The frontal passage looks
to be during the day Sunday into Sunday evening, leading to the next
chance for rain across the CWA. There are significant model
differences in exactly where the low treks after Sunday night, so
there continues to be some question as to how much cloud cover
lingers for the eclipse on Monday. The latest EC would suggest
clearing across a good portion of the CWA; however, the GFS is
farther south and more progressive with the low...bringing more
cloud cover. The next few model runs will help to get a better
handle on the weather for early next week!

&&

.AVIATION /00Z TAFS THROUGH 00Z WEDNESDAY/...
Issued at 647 PM CDT Mon Apr 1 2024

MVFR ceilings will develop northward across the region this
evening, then scattered SHRA/TSRA will move eastward across the
region in the overnight to early morning hours. Brief IFR
visibilities and lower MVFR ceilings will be possible as the
convection passes. There is a possibility of very strong winds
(>50kts) with the storms. Ceilings will climb to VFR levels by
midday over most of the region. South winds will gust 15-20kts
this evening, and then increase to 20-25kts overnight into the
morning. As a cold front approaches and passes, west southwest
winds will gust 20-30kts at times.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.

&&
Hazardous weather outlook, Apr 2, 3:32 AM CST, 23 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
432 AM CDT Tue Apr 2 2024

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-030945-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
432 AM CDT Tue Apr 2 2024 /532 AM EDT Tue Apr 2 2024/

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...Today and Tonight

Severe weather is occurring this morning with all modes possible,
including damaging winds, tornadoes, and large hail.

Another round of severe weather may also develop later in the
morning through early afternoon ahead of an approaching cold
front. The greatest risk for additional severe weather will be in
southwest Indiana and western Kentucky. Again, all modes of severe
weather will be possible with the second round.

Outside of thunderstorms, strong wind gusts to 30 to 40 mph are
possible today.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Isolated thunderstorms are possible Wednesday afternoon; however,
severe weather is not expected. Outside of thunderstorms, strong
wind gusts to 40 mph are possible Wednesday.

Much colder air arrives for the mid to late week, which will
bring the potential for frost and freezing temperatures. Thursday
night offers the best chance of this occurrence.

.SPOTTER INFORMATION STATEMENT...

Skywarn spotters are encouraged to report any large hail or wind
damage this morning and again this afternoon.

In the hours before

Special weather statement, Apr 2, 12:26 AM CST, 3 hours 29 minutes before
Special Weather Statement
National Weather Service Paducah KY
126 AM CDT Tue Apr 2 2024

MOZ076-020645-
Perry MO-
126 AM CDT Tue Apr 2 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN PERRY COUNTY
THROUGH 145 AM CDT...

At 126 AM CDT, Doppler radar was tracking a strong thunderstorm over
Park Hills, or over Desloge, moving southeast at 65 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This storm will remain over mainly rural areas of northwestern Perry
County.

This includes Interstate 55 between Mile Markers 136 and 139.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3788 8985 3760 9013 3761 9015 3764 9015
      3768 9010 3782 9000 3787 8994 3787 8990
      3788 8988
TIME...MOT...LOC 0626Z 301DEG 56KT 3785 9048

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
Special weather statement, Apr 2, 2:46 AM CST, 1 hour 9 minutes before
Special Weather Statement
National Weather Service Paducah KY
346 AM CDT Tue Apr 2 2024

ILZ075>077-081>083-020930-
White IL-Edwards IL-Franklin IL-Hamilton IL-Jefferson IL-Wayne IL-
346 AM CDT Tue Apr 2 2024

...STRONG THUNDERSTORMS WILL IMPACT NORTHWESTERN WHITE...WAYNE...
SOUTHEASTERN JEFFERSON...NORTHWESTERN EDWARDS...NORTHERN HAMILTON AND
NORTHEASTERN FRANKLIN COUNTIES THROUGH 430 AM CDT...

At 346 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Clay City to Benton. Movement was east at
40 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Fairfield, Mcleansboro, Wayne City, Cisne, Dahlgren, Jeffersonville,
Sims, Mill Shoals, Springerton, Mount Erie, Golden Gate, and Belle
Prairie City.

This includes Interstate 64 in Illinois between Mile Markers 92 and
114.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until 800 AM CDT for south central
and southeastern Illinois.

&&

LAT...LON 3860 8815 3857 8815 3857 8801 3808 8844
      3808 8885 3861 8841
TIME...MOT...LOC 0846Z 255DEG 33KT 3863 8838 3800 8890

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

DW

The radar

The Paducah radar (KPAH), 22 km away, was scanning. The volume nearest the first event began at 09:55 UTC.

Open the radar archive at this moment

Event by event

4 tornado, 3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Ballard

When
April 2, 3:55 AM CST
Where
Ballard County, 2.3 mi SSW of Monkeys Eyebrow
Measured
61 kt (70 mph) estimated gust
Property damage
$1,000
Reported by
NWS Storm Survey
Coordinates
37.149, -88.996

A tree trunk snapped due to thunderstorm winds as a line of storms progressed eastward. The eastward tree orientation and lack of other damage indicators suggest straight-line winds.

Tornado, McCracken

When
April 2, 4:05 AM CST to 4:06 AM CST
Where
McCracken County, 0.84 mi ESE of Woodville to 1.44 mi ESE of Woodville
Rating
EF1
Path length
0.6 mi
Path width
50 yd
Property damage
$75,000
Reported by
NWS Storm Survey
Coordinates
37.094, -88.867

A brief EF-1 tornado struck just east of the Woodville community in far Western McCracken County, KY. The tornado moved parallel along the south side of Woodville Road. The most severe damage was to a house that had a portion of its roof removed. A couple more homes suffered facia and siding damage. About a dozen trees had large limbs downed. Peak winds were estimated at 90 mph.

Thunderstorm Wind, McCracken

When
April 2, 4:10 AM CST
Where
McCracken County, 0.7 mi NE of Heath
Measured
56 kt (64 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
37.087, -88.791

Tree and powerline damage was reported in Heath due to thunderstorm winds. Damage in this area was from straight-line winds.

Tornado, Union

When
April 2, 4:34 AM CST to 4:40 AM CST
Where
Union County, 3.65 mi NE of Raleigh to 1.91 mi SE of Uniontown
Rating
EF2
Path length
6.84 mi
Path width
150 yd
Property damage
$500,000
Reported by
NWS Storm Survey
Coordinates
37.763, -88.031

This EF-2 tornado touched down along the Ohio River in far western Union County with damage to several trees by the river. It travelled eastward, uprooting a tree at KY-871, then sliding a barn off its foundation on its second crossing of KY-871. Crossing Hilltop Rd, the tornado passed about 1.5 miles south of Uniontown. Considerable damage occurred to several homes in the Cottingham Acres Rd area along KY-130. This included significant roof damage, homes being shifted off their foundation, and an overturned manufactured home. Dozens of trees were uprooted or snapped along the path. The tornado lifted just east of Hodgins Rd after flipping a trailer several yards and turning a tractor trailer onto its side. Peak winds were estimated at 120 mph.

Thunderstorm Wind, Union

When
April 2, 4:35 AM CST
Where
Union County, 4.3 mi NE of Raleigh
Measured
61 kt (70 mph) estimated gust
Property damage
$20,000
Reported by
NWS Storm Survey
Coordinates
37.764, -88.014

Strong inflow winds north of a tornado track removed the siding from an outbuilding. A camper was also overturned.

Tornado, Union

When
April 2, 4:41 AM CST to 4:42 AM CST
Where
Union County, 1.44 mi E of Chapman to 1.21 mi N of Flournoy
Rating
EF1
Path length
1.24 mi
Path width
50 yd
Property damage
$85,000
Reported by
NWS Storm Survey
Coordinates
37.721, -87.894

A brief EF-1 tornado struck rural portions of central Union County during the early morning hours. The tornado began just west of Wallie Clements Road, where a small shed was destroyed and a home suffered shingle and facia damage. Traveling east-southeast, the tornado severely damaged the roof and walls of a large, newly-built farm outbuilding located northwest of KY-359. The tornado dissipated after damaging a carport near a home along KY-141. Several trees also suffered damage to large limbs along the path. Peak winds were estimated at 100 mph.

Tornado, Union

When
April 2, 4:46 AM CST to 4:47 AM CST
Where
Union County, 0.45 mi S of Sullivan to 0.9 mi ESE of Sullivan
Rating
EF1
Path length
0.72 mi
Path width
100 yd
Injuries
1 direct, 0 indirect
Property damage
$130,000
Reported by
NWS Storm Survey
Coordinates
37.494, -87.949

An EF-1 tornado struck near the community of Sullivan in southern Union County during the early morning hours. The tornado began near the intersection of US Hwy 60 and Sullivan Road, where a large farm outbuilding was severely damaged. After passing through a farm field, the tornado did roof damage to two homes on Cowan Road. Further east along KY-109, the tornado snapped several large trees at their base. One tree fell onto a double-wide manufactured home, where falling debris struck and injured the head of its occupant. The tornado dissipated very shortly thereafter. Peak winds were estimated at 105 mph.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2024Every state in 2024This day in weather historyThe tornado archive for Kentucky, 2024Warnings in Kentucky, April 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1172989, 1173001, 1173002, 1173056, 1173012, 1173052, 1173006.